Alert archive / California / High Wind Watches in 2017
High Wind Watch 1, NWS Medford, OR
NWS Medford, OR issued this high wind watch at Jan 9, 2017, 2:27 AM PST for Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon. It took effect at Jan 10, 2017, 10:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 9, 2017, 2:27 AM PST (10:27 UTC)
- In effect from
- Jan 10, 2017, 10:00 AM PST
- Expired
- Jan 9, 2017, 2:34 PM PST
- In force
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
494 WWUS76 KMFR 091027 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 227 AM PST MON JAN 9 2017 ...STRONG SOUTH WINDS POSSIBLE TUESDAY AFTERNOON AND EVENING... .STRONG LOW PRESSURE IS EXPECTED TO MOVE ALONG THE COAST TUESDAY AND A STRONG FRONT WILL SWEEP INLAND TUESDAY AFTERNOON AND EVENING. STRONG SOUTH WINDS MAY SURFACE OVER THE SHASTA VALLEY AND MUCH OF THE EAST SIDE TUESDAY AFTERNOON AND EVENING. CAZ081-100000- /O.NEW.KMFR.HW.A.0001.170110T1800Z-170111T0600Z/ CENTRAL SISKIYOU COUNTY- INCLUDING THE CITIES OF...YREKA...WEED 227 AM PST MON JAN 9 2017 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING. * WINDS...SOUTH 30 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE. * TIMING...LATE TUESDAY MORNING THROUGH TUESDAY EVENING. * LOCATIONS INCLUDE...WEED...YREKA...AND INTERSTATE 5 THROUGH THE SHASTA VALLEY. * IMPACTS...STRONG WINDS MAY PRODUCE DIFFICULT DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ CAZ084-085-ORZ029>031-100000- /O.NEW.KMFR.HW.A.0001.170110T2100Z-170111T0600Z/ NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY- KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTURAS... ALTAMONT...KLAMATH FALLS...BEATTY...BLY...SPRAGUE RIVER... LAKEVIEW 227 AM PST MON JAN 9 2017 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING. * WINDS...SOUTH 30 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE. * TIMING...LATE TUESDAY MORNING THROUGH TUESDAY EVENING. * LOCATIONS INCLUDE...KLAMATH FALLS...LAKEVIEW...ALTURAS AND ALL AREA HIGHWAYS. * IMPACTS...STRONG WINDS MAY PRODUCE DIFFICULT DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ WRIGHT
1 follow-up statement
118 WWUS76 KMFR 092234 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 234 PM PST MON JAN 9 2017 ...STRONG SOUTH WINDS TUESDAY AFTERNOON AND EVENING... .STRONG LOW PRESSURE WILL MOVE ONSHORE TUESDAY WITH A STRONG FRONT SWEEPING INLAND TUESDAY AFTERNOON AND EVENING. SOUTH WINDS WILL SURFACE OVER THE SHASTA VALLEY AND SOUTHERN PORTIONS OF THE ROGUE VALLEY. STRONG WINDS ARE ALSO EXPECTED OVER THE EAST SIDE TUESDAY AFTERNOON AND EVENING, BUT THESE WINDS WILL BE ADDRESSED IN THE WINTER WEATHER PRODUCTS. CAZ084-085-ORZ029>031-092345- /O.CAN.KMFR.HW.A.0001.170110T2100Z-170111T0600Z/ NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY- KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 234 PM PST MON JAN 9 2017 ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE HIGH WIND WATCH. PLEASE REFER TO THE WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES FOR DETAILS ON HIGH WIND INFORMATION EXPECTED IN THESE AREAS TUESDAY AFTERNOON AND EVENING. $$ CAZ081-101200- /O.UPG.KMFR.HW.A.0001.170110T1800Z-170111T0600Z/ /O.NEW.KMFR.WI.Y.0002.170110T1500Z-170111T0600Z/ /O.NEW.KMFR.HW.W.0001.170110T1500Z-170111T0600Z/ CENTRAL SISKIYOU COUNTY- INCLUDING THE CITIES OF...YREKA...WEED 234 PM PST MON JAN 9 2017 ...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 10 PM PST TUESDAY... ...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 7 AM TO 10 PM PST TUESDAY. A WIND ADVISORY HAS ALSO BEEN ISSUED. THIS WIND ADVISORY IS IN EFFECT FROM 7 AM TO 10 PM PST TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTH 30 TO 40 MPH WITH GUSTS TO 60 MPH. * TIMING...TUESDAY MORNING THROUGH TUESDAY EVENING. * LOCATIONS IN THE WARNING INCLUDE...WEED...GAZELLE. * LOCATIONS IN THE ADVISORY INCLUDE...YREKA...MONTAGUE AND GRENADA. * IMPACTS...STRONG WINDS WILL PRODUCE HAZARDOUS DRIVING CONDITIONS ON INTERSTATE 5...ESPECIALLY FOR LIGHTWEIGHT AND HIGH PROFILE VEHICLES. LOOSE MATERIALS MAY BE LOST OR BLOWN AWAY. TREES MAY ALSO TOPPLE DUE TO RECENT RAINFALL AND SATURATED SOILS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE IMPACTED... ESPECIALLY FOR HIGH PROFILE VEHICLES. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ ORZ026-101200- /O.NEW.KMFR.WI.Y.0002.170110T1700Z-170111T0300Z/ JACKSON COUNTY- INCLUDING THE CITY OF...ASHLAND 234 PM PST MON JAN 9 2017 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 7 PM PST TUESDAY. * WINDS...SOUTH TO SOUTHEAST 20 TO 30 MPH WITH GUSTS TO 45 MPH. * TIMING...TUESDAY MORNING THROUGH TUESDAY EVENING. * LOCATIONS INCLUDE...SOUTH END OF THE ROGUE VALLEY FROM ASHLAND TO PHOENIX. * IMPACTS...DIFFICULT TRAVEL FOR LIGHTWEIGHT AND HIGH PROFILE VEHICLES. LOOSE OUTDOOR OBJECTS OR MATERIALS COULD BE BLOWN ABOUT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 25 TO 39 MPH ARE EXPECTED WITH HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MAS
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Jan 8, 8:00 PM PST, 6 hours 27 minutes earlier.
Area forecast discussion, Jan 8, 8:00 PM PST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Medford OR
800 PM PST Sun Jan 8 2017
.DISCUSSION...09/00Z NAM in. 09/00Z GFS in through 84hr.
There is a plethora of warnings, advisories, and watches at the
current time. Those are summarized at the end of this discussion.
The main focus this evening is flooding due to heavy rains
combining with snow melt. There are areal impacts, mostly of the
urban and small stream variety. However, some of the rivers may
hit flood stage as well.
The heaviest rain over the past 8 hours or so has been along the
coast, in the Coast Range and Illinois Valley, and western and
south central Siskiyou County. An Urban/Small Stream Flood
Advisory remains in effect for pretty much the whole west side
except for Coos and Curry counties. Even Modoc County has an
advisory in effect, and some creek flooding has been reported
there.
Rains have abated a bit since this afternoon, but amounts are
still significant. There is plenty more on the way, but the snow
levels will plunge to 2500 to 3000 feet later tonight. This will
decrease the potential impact to area rivers, but they still will
be running high for a while, and flooding remains a possibility on
the Rogue River near Agness as well as the Coquille River.
&&
.AVIATION...09/00Z TAF CYCLE...From the Cascades west...Steady rain
and widespread MVFR with higher terrain obscured and strong
southerly low level winds will continue into Monday morning...with
heavier areas of precipitation and areas of fog producing periods of
IFR conditions through tonight. Some improvement is expected in the
morning, but most areas will remain at most MVFR.
East of the Cascades....Mainly MVFR with steadier light to moderate
rain and areas of higher terrain obscured. Precipitation will taper
to light showers late tonight with snow levels falling to valley
floors into Monday morning. Snow will continue through the remainder
of the taf period.
&&
.MARINE...Updated 200 PM PST Sunday 8 January 2017...Very steep
seas will continue through much of the week with a mix of dominant
wind wave and a fresh southwest swell. Several fronts will pass
through the waters over the next few days, each producing small
craft advisory winds and perhaps brief periods of gale force
gusts. High pressure will then move in late Wednesday with
diminishing seas and calmer winds. -BPN
&&
.PREV DISCUSSION... /Issued 302 PM PST Sun Jan 8 2017/
DISCUSSION...A high-impact series of storms is bringing high snow
levels and moderate to heavy rain to much of the forecast area
this afternoon. Latest Happy Camp snow level radar plot shows snow
levels decreasing to 7000 ft in the last hour. Lots of advisory-
level flooding have been reported by various officials and
spotters, and we now have Areal Flood Advisories at FLSMFR for
most areas west of the Cascades and in Northern California.
Several more hours of steady, heavy rain is expected in these
areas before a general break in heavy precipitation this evening.
The flood advisories continue into Monday afternoon.
Additionally, a wind advisory continues this afternoon east of the
Cascades, and a generally windy pattern is expected to last
through the middle of the week with moderate to strong southwest
H7 flow. No data screams high wind warnings right now, but we'll
be monitoring for any wind advisory or warning needs in the
future.
An upper low and a more southwesterly to westerly stream of moisture
behind the cold front will bring snow levels down to around 2500 to
3000 feet early Monday morning. As moderate to strong flow aloft
becomes more westerly, orographics will enhance snowfall in the
mountains, and we have issued Winter Storm Warnings at WSWMFR for
heavy snow in the Cascades, Siskiyous, Kalmiopsis, and portions of
Northern California including Mount Shasta City. We have highest
confidence in the high mountain areas getting dumped on with heavy
snow. Wind will accompany some of this snow, and brief whiteout
conditions could occur in areas exposed to the strong southwest
wind. The lowest confidence area is Mount Shasta where a host of
data suggests a borderline heavy snow event. Additionally, road
temperature models suggests snow may not continually stick to
roads through the warning period in Mount Shasta City. That said,
we have studies that provide enough confidence in this situation
to issue a Warning down to 3000 feet in Siskiyou County, and a
Winter Weather Advisory has been issued for areas around Weed and
Forest Mountain Summit on Highway 3 where lesser snow amounts are
expected.
Additionally, a Winter Storm Watch has been issued for Monday late
afternoon/evening and overnight hours for areas east of the
Cascades. Several inches to nearly a foot of snow is possible there
as precipitation overspreads that part of the forecast area.
Extended Discussion...Tuesday afternoon through Sunday. The
parade of winter storms continue to march through the region into
next weekend. With the ECMWF holding constant with this very wet
system on Tuesday, have continued to use this QPF for this time
frame for the past several days at least. This system continues to
look like a good atmospheric river event. Dynamics continue to
look very favorable with this system as well with the region in
the left exit region of a of a now stronger 135 KT jet and broad
upper level divergence combining to bring broad and strong lift to
the region. With the high snow levels snow melt will continue to
contribute to the run off, and with the antecedent conditions from
the precip today and tomorrow main stem rivers will see rises. The
Coquille at Coquille and Myrtle Point and the Rogue at Agness are
expected to reach flood stage late Tuesday into Wednesday.
Showers slowly taper off Wednesday into Thursday morning, and the
region is expected to see a lull in the action, but that comes with
a return of the cold weather as we see some clearing that allows
temperates temperatures to fall below freezing aver all inland areas
Friday morning and single digits over the east side.
The weak ridge breaks down and the models diverge on the timing of
systems that move through into next weekend, but most agree that and
active pattern returns. Sven
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Watch from Monday afternoon through late Monday
night for ORZ029>031.
Flood Watch until 10 PM PST this evening for ORZ025-027-028.
Winter Storm Warning from 7 AM Monday to 4 AM PST Tuesday ABOVE
3000 FEET for for ORZ025-027-028.
Flood Watch until 10 PM PST this evening for ORZ021-022-024.
Flood Watch until 10 PM PST this evening for ORZ023-026.
Winter Storm Warning from 4 AM Monday to 10 AM PST Tuesday ABOVE
3000 FEET for for ORZ024.
CA...Winter Storm Watch from Monday afternoon through late Monday
night for CAZ085.
Flood Watch until 10 PM PST this evening for CAZ080.
Flood Watch until 10 PM PST this evening for CAZ081>083-085.
Winter Storm Warning from 4 AM Monday to 10 AM PST Tuesday ABOVE
3000 FEET for for CAZ082-083.
Winter Storm Warning from 4 AM Monday to 10 AM PST Tuesday ABOVE
3000 FEET for for CAZ080.
Winter Weather Advisory from 10 AM Monday to 4 AM PST Tuesday
for CAZ081.
Pacific Coastal Waters...Hazardous Seas Warning until 10 PM PST Wednesday
for PZZ350-356-370-376.
15/15/15In the hours before
Local storm report, Jan 8, 9:15 PM PST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
915 PM PST SUN JAN 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM FLOOD 1 S ADIN 41.19N 120.95W
01/08/2017 MODOC CA TRAINED SPOTTER
REPORTS OF FLOOD WATERS ENTERING HOMES AND
ACROSS ROADS SOUTH OF MAIN STREET. SAND
BAGGING EFFORTS ARE UNDERWAY. FLOODING IS
DUE TO COMBINATION OF HEAVY RAIN, SNOW MELT,
AND ICE JAMMING ON LOCAL CREEKS. .
&&
WRIGHTLocal storm report, Jan 8, 9:21 PM PST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
921 PM PST SUN JAN 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM DEBRIS FLOW 7 SSW CANBY 41.35N 120.92W
01/08/2017 MODOC CA LAW ENFORCEMENT
A MUDSLIDE HAS REDUCED HIGHWAY 299 AT ADIN
PASS TO 1 LANE.
&&
WRIGHTLocal storm report, Jan 8, 9:23 PM PST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
923 PM PST SUN JAN 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM FLOOD 1 SSW DAVIS CREEK 41.72N 120.38W
01/08/2017 MODOC CA LAW ENFORCEMENT
WATER FLOWING ACROSS HIGHWAY 395.
&&
WRIGHTLocal storm report, Jan 8, 9:38 PM PST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
938 PM PST SUN JAN 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HEAVY RAIN 2 SSW OBRIEN 42.05N 123.71W
01/08/2017 M3.00 INCH JOSEPHINE OR TRAINED SPOTTER
3.00 INCHES OF RAIN SINCE MIDNIGHT, MEASURED
AT 2130 PST. THE DURATION OF THE HEAVY RAIN
EVENT WAS 21 HOURS 30 MINUTES.
&&
JRSLocal storm report, Jan 9, 2:02 AM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
202 AM PST MON JAN 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 1 NNE LANGLOIS 42.94N 124.45W
01/09/2017 M3.11 INCH CURRY OR TRAINED SPOTTER
24 HOUR TOTAL OF 3.11 INCHES, 12 HOUR TOTAL
1.87 INCHES.
&&
NWS MEDFORD OR
IRIS SYSTEMThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 9:10 PM PST | Areal Flood Warning | MFR | Modoc | 6 hr |
| Jan 9, 2:47 AM PST | Flood Watch | MFR | Siskiyou | 20 hr |
| Jan 9, 2:34 PM PST | High Wind Warning | MFR | Siskiyou | 25 hr |
| Jan 9, 2:34 PM PST | Wind Advisory | MFR | Siskiyou | 31 hr |
| Jan 9, 11:16 AM PST | River Flood Warning | MFR | Coos | 4 days |
| Jan 9, 11:57 AM PST | River Flood Warning | MFR | Curry | 67 hr |
| Jan 9, 11:57 AM PST | River Flood Warning | MFR | Coos | 56 hr |
| Jan 9, 2:00 PM PST | Gale Warning | MFR | 30 hr | |
| Jan 9, 2:12 PM PST | Special Marine Warning | MFR | 63 min |
Nearby
High Wind Watches in California, 2017High Wind Watches in Oregon, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.